Idaho, 2012

Heavy Snow and Strong Wind in Idaho, December 16 to 17, 2012

December 16 to 17, 2012 · NWS OTX · 4 events in 3 counties and zones

A potent winter storm slammed into the Pacific Northwest from the evening hours of December 16th through sunset on December 17th. The surface low reached a peak intensity of 973 millibars while crossing into Northwestern Washington before gradually weakening and tracking east, northeast along the Canadian Border.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A potent winter storm slammed into the Pacific Northwest from the evening hours of December 16th through sunset on December 17th. The surface low reached a peak intensity of 973 millibars while crossing into Northwestern Washington before gradually weakening and tracking east, northeast along the Canadian Border. Strong isentropic ascent coupled with orographic flow resulted in heavy wet snow across the Northern Idaho Panhandle Sunday evening into Monday morning. A strong low-level jet on the eastern periphery of the low ushered a tongue of warm air into the region transitioning heavy snow to rain for most locations between Sandpoint and Coeur D Alene. Snowfall amounts ranged from four to eight inches in the valleys to up to two feet in the mountains. Strong winds also accompanied this storm resulting in numerous power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 16, 6:25 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 16, 6:25 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
625 PM PST Sun Dec 16 2012

.SYNOPSIS...
Another strong winter storm is expected tonight into Monday and
will bring widespread moderate to heavy snowfall to much of the
region. The highest accumulations will occur north of Highway 2.
Windy conditions will also develop Monday afternoon and evening.
Unsettled conditions with more snow storms will continue through
the week with cooler than normal temperatures.

&&

.DISCUSSION...

Updates to the forecast earlier this evening included adding wind
advisory for the Moses Lake zone for Monday and replacing wind
advisories for the Upper Columbia basin, Washington and Idaho
Palouse, and Garfield and Asotin county zones for Monday as
intense and deep surface low passes in west to east path in very
close proximity near the Southern British Columbia border in a
manner that is a critical weather pattern suggesting the necessity
of putting a high wind warning in those zones for Monday.
Otherwise as earlier shifts have noted the snow level will be a
complex forecast for tonight especially south of I-90 as the
significant warm air advection via the southerly flow going into
the above discussed surface low adds nuisance. North of I-90 it is
likely to be less problematic as the terrain makes it more
difficult to warm up the valleys. /Pelatti

/Pelatti

&&

.AVIATION...
00Z TAFS: Very tricky and troublesome TAFS with plenty of error
potential this period. Snow is beginning to fill up the radar scopes
over Inland NW as powerhouse low shifts toward NW WA allows warm
frontal precipitation to become widespread. All sites will see pds
of precipitation dvlps between now and 12z. Most will fall as
snow...accompanied by IFR/LIFR conditions...however the pcpn will
change to rain at some point from south to north. Once this occurs
vsbys will improve rapdily...but cigs will remain low. KMWH and KPUW
will switch first...sometime between 05-08z...and the KGEG-KSFF-KCOE
corridor should switch shortly after 09z....but this is far from
certain. A trailing cold front will pass over the Cascades btwn
09-14z and this will gradually end the pcpn from w-e at the taf
sites...however until the strong surface low shifts into SE BC later
in the day we maybe stuck with a stubborn stratus deck and its
associated IFR/MVFR cigs over much of the Columbia Basin. Conditions
should improve at all sites on Monday afternoon.

Winds will be the other story. They shouldn't be strong at the
surface...but at a mere 2k feet above the ground...they should be
howling at a good 40-50kt clip. Given the SE winds near the ground
and the S-SW winds aloft this likely equates to LLWS. BUFKIT
soundings show sufficient LLWS values along the KGEG-KCOE corridor
as well as at KPUW. KLWS will see shear as well...but not quite
strong enough to place in the TAFs given the placement of the 2000ft
low-level jet. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        32  37  24  29  18  29 / 100  70  10  30  20  50
Coeur d'Alene  30  37  25  31  19  29 / 100  90  30  40  20  40
Pullman        34  39  27  31  22  31 / 100  50  10  40  30  30
Lewiston       38  43  30  36  24  36 / 100  30  10  30  20  30
Colville       31  36  21  29  21  31 / 100 100  20  40  20  70
Sandpoint      30  35  26  30  20  29 / 100 100  70  60  20  50
Kellogg        29  34  25  28  19  27 / 100 100  60  70  30  30
Moses Lake     31  37  25  30  21  32 / 100  20  10  20  10  60
Wenatchee      30  38  22  31  22  31 / 100  10  10  20  10  60
Omak           28  33  16  27  16  29 / 100  80  10  30  20  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Monday for Central Panhandle
     Mountains-Northern Panhandle.

     High Wind Warning from 4 AM to 6 PM PST Monday for Idaho Palouse.

     Wind Advisory from 4 AM to 6 PM PST Monday for Coeur d'Alene
     Area-Lewis and Southern Nez Perce Counties-Lewiston Area.

     Winter Storm Warning until 6 AM PST Monday for Coeur d'Alene
     Area.

WA...Winter Storm Warning until 4 PM PST Monday for Northeast
     Mountains-Okanogan Highlands.

     Winter Weather Advisory until 4 PM PST Monday for Northeast Blue
     Mountains.

     High Wind Warning from 4 AM to 6 PM PST Monday for Lower
     Garfield and Asotin Counties-Upper Columbia Basin-
     Washington Palouse.

     Winter Storm Warning until 6 AM PST Monday for Okanogan Valley-
     Upper Columbia Basin-Waterville Plateau-Wenatchee Area.

     Wind Advisory from 4 AM to 6 PM PST Monday for Moses Lake Area-
     Spokane Area.

     Winter Storm Warning until 6 AM PST Monday for Spokane Area.

     Winter Storm Warning until Noon PST Monday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Dec 16, 3:42 PM PST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
342 PM PST SUN DEC 16 2012

IDZ001>004-WAZ037-038-041>044-172345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
342 PM PST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY SNOW
ACCUMULATIONS ALONG AND NORTH OF HIGHWAY 2 TONIGHT THROUGH MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE INTO MONDAY AFTERNOON ACROSS THE IDAHO
PANHANDLE AND NORTHERN MOUNTAINS OF WASHINGTON. HAZARDOUS TRAVEL
CONDITIONS ARE ANTICIPATED. ADDITIONALLY WINDY CONDITIONS
WITH WIND MOSTLY FROM THE SOUTHWEST WILL ADD NUISANCE TO THE ANY
COMMUTE ON MONDAY.

MORE WINTER STORM SYSTEMS ARE POSSIBLE THROUGH THE WEEK. MODELS
SUGGEST ANOTHER STRONG STORM SYSTEM IS POSSIBLE WEDNESDAY NIGHT
AND THURSDAY WITH THE POTENTIAL TO BRING MORE HEAVY SNOW TO THE
REGION. YET ANOTHER POTENTIAL WINTER STORM MAY ARRIVE ON OR ABOUT
NEXT SATURDAY. PRECISE TIMING AND SEVERITY OF THESE STORMS IS
UNCERTAIN AT THIS TIME...BUT CONFIDENCE IS HIGH FOR A VERY
UNSETTLED AND WINTER-LIKE WEATHER PATTERN THROUGH THE WEEK.

IDZ026-027-WAZ031>036-172345-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
342 PM PST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW
ACCUMULATIONS MAINLY ABOVE 3000 FEET STARTING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW
ACCUMULATIONS MAINLY ABOVE 3000 FEET ON MONDAY MORNING. AFTER
PRECIPITATION DECREASES MONDAY MORNING...THE MAIN IMPACTS FROM
THIS STORM WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS ON THE
ORDER OF 40 TO 6O MPH ACROSS THE BLUE MOUNTAINS...PALOUSE...WEST
PLAINS AND HIGHER BENCHES SURROUNDING THE L-C VALLEY.

MORE WINTER STORM SYSTEMS ARE POSSIBLE THROUGH THE WEEK. MODELS
SUGGEST ANOTHER STRONG STORM SYSTEM IS POSSIBLE WEDNESDAY NIGHT
AND THURSDAY WITH THE POTENTIAL TO BRING MORE HEAVY SNOW TO THE
REGION...ESPECIALLY NORTH OF INTERSTATE 90. YET ANOTHER POTENTIAL
WINTER STORM MAY ARRIVE ON OR ABOUT NEXT SATURDAY. PRECISE TIMING
AND SEVERITY OF THESE STORMS IS UNCERTAIN AT THIS TIME...BUT
CONFIDENCE IS HIGH FOR A VERY UNSETTLED AND WINTER-LIKE WEATHER
PATTERN THROUGH THE WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 strong wind. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
December 16, 8:00 PM PST to December 17, 8:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
SNOTEL
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches in the valleys to a foot in the mountains, generally above 4000 feet.

Heavy Snow, Coeur D'Alene Area

When
December 16, 8:00 PM PST to December 17, 6:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Moderate to heavy snow fell across the Coeur D Alene Area during the evening and early overnight time-frame from December 16th into December 17th. Three to five inches of snow was observed at multiple observation platforms by 0400 on the 17th. Gusty winds and above freezing temperatures behind an accompanying warm front lead to rapid melting and very little impact on travel by the morning commute.

Heavy Snow, Northern Panhandle

When
December 16, 9:00 PM PST to December 17, 8:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Snowfall amounts across the Northern Idaho Panhandle ranged from five to ten inches in the valleys to near two feet in the mountains. A backcountry snowmobiler reported numerous downed trees between Priest Lake and the Canadian Border however there was no damage reported.

Strong Wind, Central Panhandle Mountains

When
December 17, 7:00 AM PST to 9:00 AM PST
Where
Central Panhandle Mountains forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Numerous power outages were observed across the Idaho Panhandle due to strong winds and tree limbs falling on power-lines. Students from Plummer-Worley School District and St. Maries School Districts were released from school just after 0900 PST on the 17th, due to the power outages.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420400, 420401, 420399, 423303.